Skin rashes after taking probiotics

19 December 2014
Comments: 0
19 December 2014, Comments: 0

The skin rashes that develop after taking probiotic supplements can indicate an allergic reaction. Since a skin rash is not a common side effect of taking probiotic supplements, a doctor must be consulted and the individual should stop using the product. It is important to note that probiotic supplements might contain dairy products that can trigger an allergic reaction if he/she has milk allergy.

In rare cases, the skin rash can indicate anaphylaxis which is a severe allergic reaction that is considered life-threatening. This severe reaction requires a shot of injectable epinephrine and immediate medical attention at the nearest hospital. Prior to taking probiotic supplements, a doctor must be consulted since these supplements might interact or disrupt with certain medications that the individual is currently taking.

Skin rashes-probiotics

The usual skin rashes that manifest from an allergic reaction include eczema, generalized inflammation and hives.

What are probiotics?

Probiotics are basically the healthy bacteria or germs that mainly reside in the small intestines of humans and animals. Even though probiotics are not needed by the human body, they can help deal with diarrhea, irritable bowel syndrome and vaginal yeast infections. The probiotic supplements have not been tested for potency or effectiveness.

Allergic reaction

The skin rashes that develop after taking probiotic supplements are most likely the results of an allergic reaction. One or more of the ingredients present in the supplements are not recognized by the immune system. As a result, the body reacts to the supplement by assaulting or attacking it with immunoglobulin E antibodies which trigger the production of histamine. The histamine will cause the dilation of the blood vessels in the body, thus increases the flow of blood as well as triggering the manifestation of the skin rashes and irritation.

Allergic skin rashes

The usual skin rashes that manifest from an allergic reaction include eczema, generalized inflammation and hives. The general inflammation can cause the skin to swell, turn red and itchy. Eczema is the rash that can develop after an allergic reaction that triggers the development of pimple-like lumps that are filled with fluid.

Once scratched, these bumps can ooze and crust over. As for hives, it is a usual symptom of allergic reaction that causes the development of welts on any part of the body. Take note that hives form in various sizes and shapes and usually come and go in just a matter of minutes.

Important considerations to bear in mind

If the individual develops lip swelling, facial swelling, throat swelling, shortness of breath or hives, it is best to call for emergency assistance. The individual might be experiencing anaphylaxis which is a severe allergic reaction that affects the whole body. If this is not properly managed with the administration of an injectable epinephrine and timely medical attention, anaphylaxis can lead to death. If you want to learn how to properly manage a severe reaction, click here.

Leave a Reply

Your email address will not be published. Required fields are marked *